My dr prescribed me 30mg of mirtazapine and 1mg of clonazepam to be taken at night to help my sleep. It seems to be working great for but my back is starting to break out pretty bad. I have never had this problem prior to taking the meds. I looked up side effects for each one and nothing came up. I was wondering if it could be from the mix of drugs? Can't I take just one or the other? They seem to do the same thing. I do have a little anxiety and mind racing at night. Any thoughts besides talk to your doctor (which I eventually will). Thanks
After reviewing the literature this is what I found for adverse reactions for clonazepam: Skin and Appendages Disorders: acne flare, alopecia, xeroderma, dermatitis contact, flushing, pruritus, pustular reaction, skin burns, skin disorder
And this is what I found for mirtazapine: Skin and Appendages: frequent: pruritus, rash; infrequent: acne, exfoliative dermatitis, dry skin, herpes simplex, alopecia; rare: urticaria, herpes zoster, skin hypertrophy, seborrhea, skin ulcer
So while not a common adverse reaction both of these medications may cause an increase in acne.
As far as taking one or the other, I would definitely talk to your doctor and advocate for that possibility.
I too have experience with these two drugs. I did not have break-outs so I cannot comment on that. But I have an insight into Clonazepam.
I have anxiety issues which keeps me from sleeping, it comes and goes. Certain event set this off. So I use both aforementioned drugs to help my insomnia/anxiety.
Until I became familiar w/ Remeron, I took Clonazepan for about 6 months (0.5-1.0 mg per nite) in order to help me get to sleep. Sleep lasted 5-6 hrs. I found that after a time the 0.5 mg dose would no longer work and so I doubled it for the same effect (but less sleep time). It was then that I saw the pattern developing where it might be hard to get off it if I went any longer. So I changed doctors and found a new attitude with Dr. #2.
Luckily, Remeron (which I hadn't tried until Doc #2) carried me while I titrated off Clonazepam. It went like this: 0.5 mg for 2 weeks, 0.25 mg for 2 weeks, then 0.25 every other day for 2 weeks. And then 0mg.
I still take Klonopin from time to time but never forget how easy it was to be seduced into taking it as a sure-fire tool for sleep.
Best wishes in figuring out about the skin condition. Hopefully its not Clonazepam.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 26 Nov 2011 • 4 answers
Updated 23 Oct 2013 • 2 answers
Updated 27 Jan 2015 • 3 answers
Updated 25 Nov 2018 • 1 answer
Updated 7 Feb 2019 • 2 answers